Drug Induced Neurological Disorders
Drug Induced Neurological Disorders
Tardive Dyskinesia (TD) is something many of us have seen, but not necessarily know what it was we were looking at. Of all the drug-induced neurological disorders, TD is one of the most common and most serious. Unheard of prior to the introduction of chlorpromazine in 1954, the drug that was reputed to have “emptied the asylums” and to have restored previously “untreatable cases” to normal functioning was soon found to have induced a plague of neurological disease upon the medicated psychiatric populations.
TD is characterized by lip smacking, facial contortions and grimacing, chewing and facial tics etc. It is the face that is mostly affected but sometimes the arms and hands and breathing are affected too. In one of the worst instances of TD I have seen – in an attendee at a London NLP seminar – the afflicted person’s movements (tongue, face, arms and breathing) were so severe and disturbing to those around him that after the break there was a noticeable space of empty chairs around the region where he was sitting.
The full range of symptoms listed by Kaplan includes: darting, twisting and protruding movements of the tongue, chewing and lateral jaw movements, lip puckering, facial grimacing, finger tapping and hand clenching. In severe instances, torticollis (‘neck lock’), trunk twisting and pelvic thrusting also occur as well as breathing effects (rapid short breath, sudden deep inhalations/exhalations etc).
One of the difficulties of such neurological conditions, especially when occurring in someone identified as a “nutcase” is that the movements are all to often mistaken for symptoms of the “mental illness” itself. Whilst working for Stonham, a housing association that is one of the big providers of residential mental health “care” here in the UK, I met an interesting and novel approach to the “Care In The Community” program. One resident reacting badly to a recent shift in neuroleptic prescription was almost daily frantically pacing about with the drug-induced restlessness known as “akathisia”. The untrained staff not knowing of such things were helpfully slipping her more doses according to the PRN regime, thus exacerbating her condition. Of course, their logic was that because she was getting restless, this meant that she was getting unwell which meant that she needed more and more medication. And on and on it went. No one had ever bothered to tell them about akathisia and the staff had evidently never managed to read up in the BNF* (UK’s equivalent of the PDR) about the drugs that they were given out freely. When I put a halt to such a practice (as well as a few other practices) my relationship to my employer was inevitably going to come to an abrupt end; maybe the methods by which some things are discontinued are worth considering a little deeper
The difficulty with tardive dyskinesia is the feedback loop it establishes with the environment and that it is a chronic and progressive disorder that is induced by almost any dopaminergic antagonist. These are the drugs that are broadly referred to as the neuroleptics such as haloperidol, chlorpromazine, thioridazine and Seroquel.
Whilst some cases will remit (more likely in the young than the elderly) there is no cure or treatment. Neurologists note that the dyskinesias brought about by long-term neuroleptic administration resemble those brought about by levodopa therapy in Parkinsonian patients, leading to the suggestion that they result from an increase in dopaminergic function.
A paradox exists in that sometimes the dyskinesias only appear on reduction or cessation of the neuroleptic drugs (which are lowering dopamine levels) – thus the very drug that induces the disorder also will sometimes reduce the current manifestation – an unpleasant positive feedback loop for all involved. Brain and Bannister write: “The mechanism is not clear, but one possibility is that the drug induces irreversible denervation hypersensitivity of excitatory dopaminergic endings in the basal ganglia. Dopaminergic receptor blocking drugs such as haloperidol may reduce these dyskinesias, but only for a time. The normal transmitter balance, once disturbed, as in parkinsonism, is not easily re-established.” Curiously, haloperidol has one of the highest rates of induction of tardive dyskinesia of all the neuroleptic drugs whilst thioridazine is thought to have one of the lowest.
Other drugs that may induce tardive dyskinesia include the tricyclic anti-depressants and amphetamines, as well as anti-nausea drugs such as stemetil (actually, this neuroleptic drug was withdrawn from psychiatric use because of the high incidence of neurological disease it created). There is evidence to loosely suggest that some street drugs (ie those purporting to be MDMA) will create similar syndromes with chronic usage, but these are unlikely to be tardive dyskinesia.
*Acquiring a PDR (USA- physicians desk reference) or BNF (UK – British National Formulary). The easiest way to acquire one of these is to contact your local hospital’s pharmacy department. These books are issued widely within the medical and nursing professions and are updated at least twice a year, so a lot of unwanted older versions tend to gravitate back to the department that supplies them. Listed in these books are pretty much all the information you need about side effects, drug classifications etc. Any therapist working with patients needs to understand the nature and effects of the drugs that their patients are taking. Simply not enough therapists do this for which there is no excuse.